Alert archive / Michigan / Gale Warnings in 2020

Gale Warning 3, NWS Grand Rapids, MI

January 8, 2020

NWS Grand Rapids, MI issued this gale warning at Jan 8, 2020, 3:24 PM EST. It took effect at Jan 9, 2020, 7:00 AM EST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 2020, 3:24 PM EST (20:24 UTC)
In effect from
Jan 9, 2020, 7:00 AM EST
Expired
Jan 9, 2020, 10:09 PM EST
In force
15 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

681 
WHUS73 KGRR 082024
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
324 PM EST Wed Jan 8 2020

LMZ844>849-090430-
/O.UPG.KGRR.GL.A.0003.200109T1200Z-200110T0400Z/
/O.NEW.KGRR.GL.W.0003.200109T1200Z-200110T0400Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
324 PM EST Wed Jan 8 2020

...GALE WARNING IN EFFECT FROM 7 AM TO 11 PM EST THURSDAY...

* WHAT...Southeast winds increasing to 20 to 30 knots with gusts
  up to 40 knots and waves building to 6 to 9 feet Thursday
  afternoon. Winds will become southerly Thursday afternoon.

* WHERE...St Joseph to Manistee.

* WHEN...From 7 AM to 11 PM EST Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
5 follow-up statements
725 
WHUS73 KGRR 090151
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
851 PM EST Wed Jan 8 2020

LMZ844>849-091000-
/O.CON.KGRR.GL.W.0003.200109T1200Z-200110T0400Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
851 PM EST Wed Jan 8 2020

...GALE WARNING REMAINS IN EFFECT FROM 7 AM TO 11 PM EST
THURSDAY...

* WHAT...Southeast winds increasing to 20 to 30 knots with gusts 
  up to 40 knots and waves building to 6 to 9 feet Thursday 
  afternoon. Winds will become southerly Thursday afternoon.

* WHERE...St Joseph to Manistee.

* WHEN...From 7 AM to 11 PM EST Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

WDM
750 
WHUS73 KGRR 090900
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
400 AM EST Thu Jan 9 2020

LMZ844>849-091700-
/O.EXT.KGRR.GL.W.0003.200109T1200Z-200110T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
400 AM EST Thu Jan 9 2020

...GALE WARNING NOW IN EFFECT FROM 7 AM THIS MORNING TO 1 AM EST
FRIDAY...

* WHAT...South winds 20 to 30 knots with gusts up to 40 knots 
  and waves 6 to 9 feet expected.

* WHERE...St Joseph to Manistee.

* WHEN...From 7 AM this morning to 1 AM EST Friday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
817 
WHUS73 KGRR 091533
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1033 AM EST Thu Jan 9 2020

LMZ844>849-092345-
/O.CON.KGRR.GL.W.0003.000000T0000Z-200110T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1033 AM EST Thu Jan 9 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST FRIDAY...

* WHAT...South winds 20 to 30 knots with gusts up to 40 knots 
  and waves 6 to 11 feet expected.

* WHERE...St Joseph to Manistee.

* WHEN...From 7 AM this morning to 1 AM EST Friday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
300 
WHUS73 KGRR 092035
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
335 PM EST Thu Jan 9 2020

LMZ844>849-100445-
/O.CON.KGRR.GL.W.0003.000000T0000Z-200110T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
335 PM EST Thu Jan 9 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST FRIDAY...

* WHAT...South winds 20 to 30 knots with gusts up to 40 knots 
  and waves 6 to 11 feet expected.

* WHERE...St Joseph to Manistee.

* WHEN...From 7 AM this morning to 1 AM EST Friday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
217 
WHUS73 KGRR 100309
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1009 PM EST Thu Jan 9 2020

LMZ844>849-101115-
/O.CAN.KGRR.GL.W.0003.000000T0000Z-200110T0600Z/
/O.NEW.KGRR.SC.Y.0003.200110T0309Z-200110T1500Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1009 PM EST Thu Jan 9 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM EST FRIDAY...
...GALE WARNING IS CANCELLED...

* WHAT...Southwest winds 15 to 25 knots with gusts up to 30 knots
  decreasing to southwest winds 10 to 20 knots. Waves 6 to 9 feet
  decreasing to 2 to 4 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until 10 AM EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Jan 8, 12:31 PM EST, 2 hours 53 minutes earlier.

Area forecast discussion, Jan 8, 12:31 PM EST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1231 PM EST Wed Jan 8 2020

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 332 AM EST Wed Jan 8 2020

- Lake effect snow showers will wane during the afternoon hours
  with a few peeks of the sun possible east of US-131.

- A period of minor lakeshore flooding and dune erosion is
  possible from Muskegon northward Thursday evening into early
  Friday morning.

- Heavy rain and accumulating ice/snow are possible across parts
  of western Lower Michigan Friday and Saturday (wintry weather
  on the latter) with significant impacts possible.

&&

.DISCUSSION...(Today through next Tuesday)
Issued at 332 AM EST Wed Jan 8 2020

It sure looks and feels like January this morning with temperatures
in the upper 20s (and falling), gusty northwesterly winds, and lake
effect snow showers. A broader perspective reveals a busy wave train
across the northern Hemisphere with a trough across the Great Lakes,
ridge across the Plains, compact trough over the West Coast, and
amplifying wave just east of the Kamchatka Peninsula/over the
northern Pacific Ocean. All in all, we're expecting an active
stretch of weather over the coming days.

The trough responsible for our cold temperatures and LES this
morning will begin shifting eastward after daybreak leading to
lowering inversion heights and a downward trend in snow showers.
Lake effect stratus will take longer to erode, but nevertheless we
should start seeing breaks by mid-afternoon and definitely by
sunset (aided by winds dropping at or below 5 mph through the
lowest 4000 feet of the atmosphere). Areas east of US-131 will
have a good shot of seeing the sun at some point today. High
clouds will stream in from the west overnight however and prevent
temperatures from falling off like a rock, overall staying within
about 5 degree of 20 through the next 24 hours.

As the aforementioned trough off the Kamchatka peninsula ejects
eastward Thursday and anomalously strong ridging develops over
the Atlantic ocean, deep troughing will develop across much of the
United States with the Great Lakes at the end of the fire hose of
southwesterly mid-level flow. The first system embedded in the
fire hose will swing through the Upper Great Lake Thursday evening
with warming temperatures, gusty southwesterly winds, and
scattered showers locally. Precipitation type is not trivial and
may start as a light wintry mix changing to a cold rain. Lakeshore
flooding and dune erosion will be possible from Muskegon
northward (e.g. southwestward facing locations) Thursday evening
into early Friday morning.

Friday and Saturday are the days of most concern as the
southwesterly flow transitions to a negatively-tilted trough
leading to a long-duration precipitation event across the Lower
Great Lakes. Confidence is growing that a swath of excessive
precipitation will occur given pattern recognition and off-the-
charts forecast moisture parameters (30 year return intervals and
in some cases maximum climatological values in ensemble model
data sets). Indeed, the *mean* total precipitation in the past few
runs of the ECMWF ensemble exceeds 2", with probabilities for
greater then 2" near 50% (e.g. there aren't just a few individual
members heavily weighting the mean). A gander at sensitivity
analyses suggests the majority of variance displaced by ensemble
model guidance is the position of the overall system, meaning one
of the biggest questions at this point is simply where heaviest
precipitation will fall. To make matters worse, arctic air will
start sneaking into Lower Michigan as early as Friday night and
the overall strength of the storm may allow convective elements
making precipitation-type a non-trivial forecast. We caution
everyone from trusting raw model snow and ice accumulation output,
though high-end ice and snow accumulations may be in play given
the progged anomalously-high moisture. We'll be frank--this storm
has the potential to bring significant impacts in the form of
power outages, dangerous travel conditions, and areal and river
flooding to parts of western Lower Michigan. All parties with
weekend plans are encouraged to stay up to date on the forecast as
confidence increases in where the heaviest precipitation will
fall.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1231 PM EST Wed Jan 8 2020

Ongoing lake effect snow showers are gradually tapering off across
the area, with areas toward KMKG and KAZO still seeing some MVFR
ceilings and visibilities in better snow showers. These MVFR
conditions will improve through 00z this evening. Skies will
likely partially clear for most areas this evening, with only some
mid and high clouds floating through. Winds will quickly diminish
to light and variable for a few hours with high pressure moving
overhead.

Conditions should remain mostly VFR after the clouds and snow
showers diminish this evening. Winds will pick up toward 08z or so
at KMKG as the next system moves in with gusts up around 20-25
knots. Elsewhere, winds aloft will increase quickly, producing
low level wind shear. Winds at the surface will become gusty mid-
late Thursday morning as diurnal mixing takes place. KMKG could
see some light snow develop around or just after 15z with some
MVFR conditions. The precipitation will arrive elsewhere after 18z
Thu.

&&

.MARINE...
Issued at 332 AM EST Wed Jan 8 2020

Strong northwesterly winds and large waves will gradually decrease
today with the current expiration times of the ongoing Gale and
Lakeshore Flood headlines on track. After a brief lull tonight,
offshore flow will increase after daybreak Thursday to near or above
gale force and direct waves toward the western side of Lake
Michigan. (We'll forgo a Gale Watch for now given we have an
active Gale Warning ongoing). Winds will veer southwesterly
Thursday evening and gradually decrease in intensity, but
nevertheless remain strong enough to push waves of 8 to 10 feet
into southwestward- facing locations through Friday morning. As
such, a renewed but thankfully brief period of lakeshore flooding
and dune erosion is possible from Muskegon northward mainly from
sunset Thursday to daybreak Friday. Another period of offshore
flow is then expected Friday and Saturday, with perhaps a push of
3-5 ft waves Monday as winds turn northwestward.

&&

.HYDROLOGY...
Issued at 332 AM EST Wed Jan 8 2020

Concern continues to grow that a swath of anomalously heavy
precipitation will fall over a portion of Lower Michigan Friday
into Saturday. Ensemble model guidance suggests areal rain totals
greater than 2 inches is possible from I-96 southward as
supported by off-the-chart forecast moisture parameters and
pattern recognition. With river stream flows at or above the 90th
percentile for this time of year and saturated soils (MRMS CREST
soil moisture > 80% across all of western Lower Michigan),
significant areal and river flooding would be possible if areal
precipitation totals of at least 2" are realized.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Gale Watch from Thursday morning through Thursday evening for
     LMZ844>849.

&&

SYNOPSIS...Borchardt
DISCUSSION...Borchardt
AVIATION...NJJ
HYDROLOGY...Borchardt
MARINE...Borchardt
Hazardous weather outlook, Jan 8, 3:42 AM EST, 11 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
342 AM EST Wed Jan 8 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-090845-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
342 AM EST Wed Jan 8 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A light wintery mix is possible Thursday.

A storm system may bring significant impacts to western Lower
Michigan Friday and Saturday with heavy rain and accumulating
ice and snow. Areal and river flooding, power outages, and
difficult travel conditions are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-090845-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
342 AM EST Wed Jan 8 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Northwestelry gale force winds are possible through about
daybreak. Minor lakeshore flooding and dune erosion will continue
through mid-morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Offshore gale force winds are possible Thursday, and minor
lakeshore flooding and dune erosion is possible from Muskegon
northward Thursday evening into early Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

BORCHARDT

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 8:54 AM ESTGale WatchGRR7 hr

Nearby

Gale Warnings in Michigan, 2020Every gale warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.